The present case describes in detail a 55-year-old woman diagnosed with acute liver injury 3 days after completion of the first treatment course with ulipristal acetate (UPA), 5 mg/day orally for uterine fibroids causing persistent bleeding (treatment duration 109 days). Liver transplantation was performed approximately 6 weeks later UPA suspension, and a photograph of the explanted liver is presented. Of note, other common causes of acute liver injury, such as history of alcohol or other psychoactive substances abuse, viral hepatitis and autoimmune hepatitis or preexisting liver disease were all excluded. This case was reported to the European Medicines Agency (EMA) and contributed to the final recommendations of the Pharmacovigilance Risk Assessment Committee (PRAC) disclosed in January 2021. The causality assessment considered a probable case of drug-induced liver injury as a consequence of UPA treatment, and the Roussel Uclaf Causality Assessment Method (RUCAM) scored it as unlikely. Although further studies are needed aiming to avoid confounding factors, this case suggests that liver function tests should be monitored during treatment with UPA.
This article is protected by copyright. All rights reserved.